University of California, San Francisco Logo

University of California, San Francisco | About UCSF | Search UCSF | UCSF Medical Center

Home > Treatment > HIV Meds Quarterly > Summer 2008 > Abacavir: D:A:D
Abacavir and Didanosine Associated with Increased Risk of Myocardial Infarction
gray line
transparent gif
transparent gif

The results of numerous studies make it increasingly clear that ARV medications as well as HIV infection itself are associated with cardiovascular disease. In investigating possible adverse cardiac effects of specific ARVs, most scrutiny has focused on PIs and to a lesser extent on the thymidine analogue NRTIs, owing to their propensity to cause or exacerbate dyslipidemia and hyperglycemia as well as lipodystrophy. Unexpectedly, the D:A:D study recently found that the NRTIs abacavir and didanosine were associated with increased risk of myocardial infarction (MI), and that other NRTIs were not.(1)

D:A:D is a large prospective observational cohort comprising 33,347 patients and 158,000 person-years of follow-up. Investigators analyzed the association of the NRTIs abacavir, didanosine, lamivudine, stavudine, and zidovudine with MI risk. Associations with emtricitabine and tenofovir could not be evaluated, because of insufficient patient-years of treatment with these medications.

Rates of MI were higher among patients with current or recent (within 6 months) use of abacavir (relative rate: 1.9; p = .0001) or didanosine (relative rate: 1.49; p = .003), but were not elevated in those using lamivudine, stavudine, or zidovudine. Neither previous use of abacavir or didanosine (>6 months previously) nor cumulative use of these agents was associated with MI risk. Adjustment for multiple cardiovascular risk factors, predicted 10-year risk of coronary heart disease (as calculated by the Framingham risk equation), and HIV disease factors (such as CD4 cell count and HIV RNA viral load) did not significantly change these findings.

Clinical Bottom Line

The clinical implications of this study are not yet clear. The reported association of abacavir and didanosine with MI is surprising and will require confirmation, and identification of a causal mechanism. These NRTIs have not been linked to coronary artery disease (CAD) in randomized control studies, but those trials have evaluated fewer patients, have had shorter follow-up time, and focused less attention to hard cardiovascular end points. Pending further research, it would seem prudent to avoid use of abacavir (and possibly didanosine) in patients at high risk of CAD events, if alternative agents are available.

When considering NRTI strategies with regard to CAD risk, keep in mind the following:

transparent gifgrey bulletAll NRTIs (as well as agents from other classes of ARVs) may have significant long-term toxicities.
transparent gif
transparent gifgrey bulletTenofovir and emtricitabine were not evaluated in this study, so no conclusions about the CAD risk of these NRTIs can be made.
transparent gif
transparent gifgrey bulletUntreated and undertreated HIV infection appears to confer its own cardiovascular risks, in addition to other substantial health risks.
transparent gif
transparent gifgrey bulletMany patients with HIV infection have traditional CAD risk factors (eg, smoking, dyslipidemia, hypertension, and diabetes); it is important to work closely with all patients to reduce these factors.
transparent gif
transparent gifgrey bulletThe DHHS Adults and Adolescents Antiretroviral Treatment Guidelines Panel currently designates abacavir as a preferred component in initial therapy (for patients who test negative for HLA-B*5701), and states that ARV selection should be individualized for each patient.(2,3)
transparent gif

References

  1. D:A:D Study Group, Sabin CA, Worm SW, et al. Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration. Lancet. 2008 Apr 26;371(9622):1417-26. Available at: http://www.ncbi.nlm.nih.gov/pubmed/18387667
  2. DHHS Adults and Adolescents Antiretroviral Treatment Guidelines Panel's Communication regarding Abacavir--April 4, 2008. Rockville, MD: U.S. Department of Health and Human Services. Available at: http://aidsinfo.nih.gov/contentfiles/ABCComm.pdf
  3. U.S. Department of Health and Human Services. Guidelines for the Use of Antiretroviral Agents in HIV-1-Infected Adults and Adolescents--January 29, 2008. Rockville, MD: U.S. Department of Health and Human Services. Available at: http://aidsinfo.nih.gov/Guidelines/GuidelineDetail.aspx?MenuItem=Guidelines&GuidelineID=7
transparent gif